Alert archive / Louisiana / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Jackson, MS
NWS Jackson, MS issued this winter storm watch at Jan 9, 2021, 2:54 PM CST for 6 parishes in Louisiana; 5 counties in Mississippi. It took effect at Jan 10, 2021, 9:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 9, 2021, 2:54 PM CST (20:54 UTC)
- In effect from
- Jan 10, 2021, 9:00 PM CST
- Expired
- Jan 10, 2021, 3:52 AM CST
- In force
- Issued by
- NWS Jackson, MS
Counties East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA, Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Warren County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 118 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775 WWUS44 KJAN 092054 WSWJAN URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson MS 254 PM CST Sat Jan 9 2021 LAZ007>009-015-016-023-MSZ035-040>042-047-100500- /O.NEW.KJAN.WS.A.0001.210111T0300Z-210111T1500Z/ Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Humphreys-Issaquena-Sharkey-Yazoo-Warren- Including the cities of Bastrop, Oak Grove, Epps, Lake Providence, Rayville, Delhi, Tallulah, Winnsboro, Belzoni, Isola, Mayersville, Rolling Fork, Anguilla, Yazoo City, and Vicksburg 254 PM CST Sat Jan 9 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...Total snow accumulations of two to three inches, with locally higher amounts, are possible. * WHERE...Portions of northeast Louisiana and western Mississippi. * WHEN...From Sunday evening through Monday morning. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the morning commute on Monday. Brief power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ 23
2 follow-up statements
122 WWUS44 KJAN 100447 WSWJAN URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson MS 1047 PM CST Sat Jan 9 2021 LAZ007>009-015-016-023-MSZ035-040>042-047-101400- /O.CON.KJAN.WS.A.0001.210111T0300Z-210111T1500Z/ Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Humphreys-Issaquena-Sharkey-Yazoo-Warren- Including the cities of Bastrop, Oak Grove, Epps, Lake Providence, Rayville, Delhi, Tallulah, Winnsboro, Belzoni, Isola, Mayersville, Rolling Fork, Anguilla, Yazoo City, and Vicksburg 1047 PM CST Sat Jan 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...Total snow accumulations of two to three inches, with locally higher amounts, are possible. * WHERE...Portions of northeast Louisiana and western Mississippi. * WHEN...From Sunday evening through Monday morning. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the morning commute on Monday. Brief power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
891 WWUS44 KJAN 100952 WSWJAN URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson MS 352 AM CST Sun Jan 10 2021 LAZ007>009-015-016-023-MSZ035-040>042-047-101800- /O.UPG.KJAN.WS.A.0001.210111T0300Z-210111T1500Z/ /O.NEW.KJAN.WS.W.0001.210111T0300Z-210111T1800Z/ Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Humphreys-Issaquena-Sharkey-Yazoo-Warren- Including the cities of Bastrop, Oak Grove, Epps, Lake Providence, Rayville, Delhi, Tallulah, Winnsboro, Belzoni, Isola, Mayersville, Rolling Fork, Anguilla, Yazoo City, and Vicksburg 352 AM CST Sun Jan 10 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST MONDAY... * WHAT...Total snow accumulations of two to four inches, with locally higher amounts, are expected. * WHERE...Portions of northeastern Louisiana and western Mississippi. * WHEN...From Sunday evening through Monday morning. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the morning commute on Monday. Brief power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow or sleet are expected or occurring. This will make travel very hazardous. Continue to monitor the latest forecasts. && $$ ARZ074-075-LAZ025-MSZ034-036-101800- /O.NEW.KJAN.WS.W.0001.210111T0300Z-210111T1800Z/ Ashley-Chicot-Tensas-Washington-Holmes- Including the cities of Crossett, North Crossett, Hamburg, West Crossett, Dermott, Lake Village, Eudora, Newellton, St. Joseph, Waterproof, Greenville, Durant, Tchula, Lexington, Pickens, and Goodman 352 AM CST Sun Jan 10 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST MONDAY... * WHAT...Total snow accumulations of two to four inches, with locally higher amounts, are expected. * WHERE...Portions of northeastern Louisiana, central Mississippi, and southeastern Arkansas. * WHEN...From Sunday evening through Monday morning. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the morning commute on Monday. Brief power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow or sleet are expected or occurring. This will make travel very hazardous. Continue to monitor the latest forecasts. && $$ LAZ024-026-MSZ018-019-025>033-037-038-043>045-048>050-053-054-059- 060-101800- /O.NEW.KJAN.WW.Y.0001.210111T0300Z-210111T1800Z/ Catahoula-Concordia-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston- Madison MS-Leake-Neshoba-Hinds-Rankin-Scott-Claiborne-Copiah- Jefferson-Adams- Including the cities of Jonesville, Harrisonburg, Vidalia, Ferriday, West Ferriday, Cleveland, Indianola, Ruleville, Greenwood, Grenada, Vaiden, North Carrollton, Carrollton, Winona, Eupora, Mathiston, West Point, Columbus, Ackerman, Weir, Starkville, Kosciusko, Louisville, Ridgeland, Madison, Canton, Carthage, Philadelphia, Pearl River, Jackson, Pearl, Brandon, Richland, Forest, Morton, Port Gibson, Crystal Springs, Hazlehurst, Wesson, Fayette, and Natchez 352 AM CST Sun Jan 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST MONDAY... * WHAT...Total snow and sleet accumulations of up to two inches, with locally higher amounts, are possible. * WHERE...Portions of central Louisiana and central Mississippi. * WHEN...From Sunday evening through Monday morning. * ADDITIONAL DETAILS...Difficult travel conditions, including during the morning commute on Monday, are possible especially on bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet, or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. && $$ DL
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this winter storm watch went out at Jan 9, 12:04 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 9, 12:04 PM CST, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1204 PM CST Sat Jan 9 2021 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR stratus deck still covered north and cntrl portions of the area. VFR conditions are still expected across most TAF sites but cigs may lower to MVFR at GWO and GTR this aftn before briefly improving this evening. VFR conditions are expected to continue Sunday morning at most TAF sites but MVFR cigs may develop in the north again by 17Z. /22/ && .DISCUSSION... Visible satellite imagery showed a layer of stratus covering the northeast half of our CWA that was continuing to erode from the southwest but latest models suggest clouds will increase from the west this afternoon. Surface analysis showed a center of high pressure to our north. The resulting cool north wind beneath the cloud cover will hold afternoon highs well below normal. Other than adjusting cloud cover in spots, the forecast was on track. /22/ Prior discussion below: Today and tonight: While a pesky low cloud deck has persisted across much of the area overnight, we have seen some encouraging signs as it has begun to erode on the south and west sides and ceilings have slightly increased. Looking ahead to today, the main question is to what extent the clouds will stick around and what impact that might have on temperatures. With low level flow remaining somewhat convergent over the northeastern portion of the area, I suspect that's where clouds will be most pesky through the day. Some high res guidance has even hinted at a few snow flurries developing in that regime, though confidence in this is too low to mention in the forecast for today, and even if it did materialize from the shallow moist layer that remains, it would certainly not be measurable. As flow becomes more anticyclonic this afternoon, at least some breaks should become more common. Still, weak to moderate cold advection will persist through the day, so while highs are expected to be a few degrees warmer than yesterday, it will still be a rather cool day with wind chills struggling to get out of the 30s over the northern half of the area. A gradient toward higher max temps will be favored for the areas farther south and west which are expected to see more sun. For tonight, while lesser lower cloud cover is expected, high clouds will begin to increase overnight ahead of the next system. Still, with winds slacking off more, it should be a cold night with lows in the 20s common. /DL/ Sunday through Saturday: A strong shortwave trough will swing through the Rio Grande Valley on Sunday. Height falls overspreading a coastal baroclinic zone will help induce surface cyclogenesis over the Texas coast with the low sliding east along the Gulf Coast Sunday night into Monday. Meanwhile, a continental polar airmass and sprawling surface high will remain entrenched across the Great Plains and into the Lower Mississippi Valley, which will set the stage for a wintry weather episode across portions of the forecast area. Moisture will overspread the cold airmass from west to east Sunday night into Monday morning with precipitation continuing into the afternoon hours. Precipitation will likely start as a rain/snow mix with a changeover to predominately snow northwest of the Natchez Trace corridor. A transition zone of rain/snow will setup somewhere along the Natchez Trace, but exact placement remains elusive and will be difficult to nail down until about 24-36 hours out from the event. Further southeast, guidance is in better agreement on warmer thermal profiles with precipitation remaining predominately a sad, cold rain. Confidence continues to increase that northwest portions of the area will see accumulating snowfall. However the big questions are 1) how much snow will accumulate, and 2) where will the rain/snow line end up. The main issue in the models right now is a complex of thunderstorms over the northern Gulf of Mexico and its possibility to inhibit moisture transport poleward. As such, spread still remains in the guidance as to whether higher QPF will be realized further north and juxtaposed with the coldest air. Regardless, strong ascent associated with the mid-level trough and collocated within the dendritic growth zone will be sufficient for snowfall totals to approach the 2-3" range over northeast Louisiana and west central Mississippi. Locally higher amounts will also be possible if mesoscale snow banding aided by mid-level frontogenesis is realized. A winter storm watch may be needed if this continues to hold true. Up to 2" of snow will be possible across the limited threat area along the Natchez Trace corridor and over the Upper Delta. The greatest uncertainty exists along the Trace corridor as this is where the rain/snow line will be. Furthermore, a sharp snowfall gradient is expected and will further add to forecast uncertainty across the transition zone. This will be key for the Jackson metro as the rain/snow line wavers through the area. It is looking more and more possible that the metro area may see a mix of rain/snow with only small accumulations possible. All it will take for higher amounts though is for slightly cooler boundary layer temperatures and dynamic cooling from higher precip rates to push the rain/snow line further south. Further adjustments will be made to the forecast through the weekend so check back for the latest information. As for the rest of next week, the clouds will finally move out Monday night into Tuesday. Radiational cooling will allow temps to bottom out in the mid to upper 20s for a cold Tuesday morning. Heights will be on the rise then and temperatures will follow so that highs will rise into the upper 40s to near 50 Tuesday afternoon. Another shortwave trough is expected to move through the region on Wednesday and finally kick out the cold continental polar airmass. Conditions will return to near normal for this time of year then with highs in the 50s and lows in the 30s through the rest of the week. /TW/10/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 44 26 46 32 / 0 0 0 75 Meridian 44 25 47 31 / 0 0 0 59 Vicksburg 45 27 45 31 / 0 0 3 83 Hattiesburg 49 26 49 32 / 0 0 0 71 Natchez 48 28 47 33 / 0 0 5 89 Greenville 41 28 41 31 / 0 0 1 63 Greenwood 42 27 44 31 / 0 0 0 57 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/10/DL/22
Hazardous weather outlook, Jan 9, 4:04 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 404 AM CST Sat Jan 9 2021 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 101015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 404 AM CST Sat Jan 9 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A weather system is expected to combine with cold air to bring the accumulating snow to northwest portions of the ArkLaMiss region Sunday night into Monday. Snowfall totals up to 3" with locally higher amounts are possible. This will lead to a threat for hazardous travel conditions and the possibility for a few downed trees and power lines. (https://www.weather.gov/images/jan/graphicast/1.png .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 10 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Nearby
Winter Storm Watches in Louisiana, 2021Winter Storm Watches in Mississippi, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.